Alert archive / Pennsylvania / Tornado Warnings in 2025
Tornado Warning 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Mar 16, 2025, 1:19 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 26 min. 23 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2025, 1:19 PM EDT (17:19 UTC)
- Expired
- Mar 16, 2025, 1:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 1:20 PM EDT | TSTM WND DMG | 2 Se Youngstown, PA | large trees down across roads. |
| Mar 16, 1:20 PM EDT | TSTM WND DMG | 2 Se Youngstown, PA | |
| Mar 16, 1:23 PM EDT | TSTM WND DMG | Derry, PA | Structural Damage reported by Westmoreland EM. Time estimated by radar. |
| Mar 16, 1:23 PM EDT | TSTM WND DMG | Derry, PA | |
| Mar 16, 1:29 PM EDT | TSTM WND DMG | 1 N Black Lick, PA | Multiple trees down in Saylor Park. |
| Mar 16, 1:29 PM EDT | TSTM WND DMG | 1 N Black Lick, PA | |
| Mar 16, 1:30 PM EDT | TSTM WND DMG | 1 N Black Lick, PA | Barn and farm outbuildings destroyed in Josephine. |
| Mar 16, 1:30 PM EDT | TSTM WND DMG | 1 N Black Lick, PA | |
| Mar 16, 1:30 PM EDT | TSTM WND DMG | 1 Nw Blairsville, PA | Large tree trunk snapped and fell on a car. Time estimated via radar. |
| Mar 16, 1:30 PM EDT | TSTM WND DMG | 1 Nw Blairsville, PA | |
| Mar 16, 1:30 PM EDT | TSTM WND DMG | 5 Ssw Bolivar, PA | Report of damage to multiple structures in Fairfield Township, along with a funnel cloud sighting. Time estimated. |
| Mar 16, 1:30 PM EDT | TSTM WND DMG | 5 Ssw Bolivar, PA | Report of damage to multiple structures in Fairfield Township... along with a funnel cloud sighting. Time estimated. |
| Mar 16, 1:31 PM EDT | TORNADO | Coral, PA | EF1 tornado damage was evaluated by a survey team to the northeast of Black Lick PA coincident with a mesovortex. Details will be included in a Public Information Statement (PNS) once the survey team concludes its work. |
| Mar 16, 1:35 PM EDT | TSTM WND DMG | 2 Wnw Brush Vly, PA | Trees and power lines down. |
| Mar 16, 1:35 PM EDT | TSTM WND DMG | 2 Wnw Brush Vly, PA | |
| Mar 16, 1:35 PM EDT | TSTM WND DMG | 3 S Homer City, PA | Excessive wind damage, downed trees and buildings destroyed. |
| Mar 16, 1:35 PM EDT | TSTM WND DMG | 3 S Homer City, PA | |
| Mar 16, 1:35 PM EDT | TSTM WND GST 47 | 1 Ese Black Lick, PA | |
| Mar 16, 1:35 PM EDT | TSTM WND GST 47 | 1 Ese Black Lick, PA | |
| Mar 16, 1:37 PM EDT | TSTM WND DMG | 1 Wnw Brush Vly, PA | Trees and power lines down blocking Rt 56 between Old Mission Rd and PA-954. Road closed. |
| Mar 16, 1:37 PM EDT | TSTM WND DMG | 1 Wnw Brush Vly, PA | |
| Mar 16, 1:37 PM EDT | TSTM WND DMG | 2 Nnw Brush Vly, PA | Trees down on both ends of Snyder Rd. |
| Mar 16, 1:37 PM EDT | TSTM WND DMG | 2 Nnw Brush Vly, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 10:31 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 590 m²/s²
- 0-3 km storm-relative helicity
- 790 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WFUS51 KPBZ 161719
TORPBZ
PAC063-129-161745-
/O.NEW.KPBZ.TO.W.0003.250316T1719Z-250316T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
119 PM EDT Sun Mar 16 2025
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
East Central Westmoreland County in southwestern Pennsylvania...
Southern Indiana County in west central Pennsylvania...
* Until 145 PM EDT.
* At 119 PM EDT, a severe thunderstorm capable of producing a
tornado was located over Derry, or near Latrobe, moving northeast
at 60 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught
without shelter. Mobile homes will be damaged or
destroyed. Damage to roofs, windows and vehicles will
occur. Tree damage is likely.
* Locations impacted include...
Homer City, McChesneytown-Loyalhanna, Blairsville, Derry, Black
Lick, New Florence, New Alexandria, Seward, Bolivar, Armagh,
Lucerne Mines, Brush Vly, Loyalhanna Gorge and Yellow Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4046 7940 4062 7910 4048 7892 4046 7894
4043 7896 4024 7933 4044 7943
TIME...MOT...LOC 1719Z 233DEG 50KT 4030 7932
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MLB2 follow-up statements
597
WWUS51 KPBZ 161734
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
134 PM EDT Sun Mar 16 2025
PAC063-129-161745-
/O.CON.KPBZ.TO.W.0003.000000T0000Z-250316T1745Z/
Indiana PA-Westmoreland PA-
134 PM EDT Sun Mar 16 2025
...TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR EAST
CENTRAL WESTMORELAND AND SOUTHEASTERN INDIANA COUNTIES...
At 134 PM EDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southeast of Black Lick, with another area of
rotation near Bolivar, moving northeast at 60 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows and vehicles will occur. Tree
damage is likely.
Locations impacted include...
Homer City, Black Lick, New Florence, Seward, Bolivar, Armagh,
Lucerne Mines, Brush Vly and Yellow Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4041 7917 4054 7925 4062 7910 4048 7892
4046 7894 4043 7896 4034 7913
TIME...MOT...LOC 1719Z 233DEG 50KT 4031 7931
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MLB395
WWUS51 KPBZ 161743
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
143 PM EDT Sun Mar 16 2025
PAC063-129-161753-
/O.EXP.KPBZ.TO.W.0003.000000T0000Z-250316T1745Z/
Indiana PA-Westmoreland PA-
143 PM EDT Sun Mar 16 2025
...TORNADO WARNING WILL EXPIRE AT 145 PM EDT FOR EAST CENTRAL
WESTMORELAND AND SOUTHEASTERN INDIANA COUNTIES...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area.
&&
LAT...LON 4041 7917 4054 7925 4062 7910 4048 7892
4046 7894 4043 7896 4034 7913
TIME...MOT...LOC 1734Z 234DEG 50KT 4042 7910
$$
FrazierWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Mar 16, 11:03 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 16, 11:03 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1103 AM EDT Sun Mar 16 2025 .SYNOPSIS... Showers and thunderstorms are expected today as a strong cold front crosses the region. Some storms could be severe. A few snow showers are possible early Monday before high pressure returns dry and warmer weather to the region through mid week. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Strong cold front crosses today - Showers and thunderstorms expected - Severe storms possible, with damaging wind and isolated tornadoes - Gusty wind outside of thunderstorms ------------------------------------------------------------------- A cold front currently crossing through central Ohio will cross the region, with convection developing ahead of the front late this morning and into the afternoon. Strong speed and directional shear with a low level jet max of 50-70kt at 850mb is progged, as well as CAPE values between 500 and 750j/kg. Latest CAMs hint towards storms in a line or broken line, and given the current synoptic situation and several hours of plentiful solar insolation to bolster sfc instability, the threat of damaging wind and possible QLCS tornadoes has increased. After coordination with SPC, a Tornado Watch has been issued, and is valid until 4PM this afternoon. Wind gusts to 40mph are also possible outside of any storms with mixing and a tight surface pressure gradient during the day. The low's surface cold front is progged to cross the region by mid to late afternoon. Additional showers and storms are likely with the front, though instability and shear is progged to be less than with the earlier activity. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... KEY MESSAGES: - Rain changes to snow before ending Monday - Dry and warmer Tuesday ------------------------------------------------------------------- Rain is expected to change to snow overnight into early Monday in cold advection after FROPA, and as the upper trough axis crosses the region. No accumulation is expected for most of the area, though an inch or less is possible across the higher terrain areas. Wind should also diminish tonight as the surface pressure gradient begins to lessen. Dry weather and a clearing trend is then expected Monday afternoon through Tuesday night as high pressure builds across the region. After a brief cool down on Monday, temperatures should return to 10 to 15 degrees above average by Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... KEY MESSAGES: - Dry Wednesday - Rain chances return Wednesday night through Thursday night - Warm Thursday, then cooler through the weekend ------------------------------------------------------------------- Model ensembles indicate an amplified pattern to start mid week. Ridging, ahead of a central CONUS trough, will maintain dry weather on Wednesday. This trough, and its associated surface low, will advance eastward Wednesday night through Thursday, crossing the region region Thursday night. Increasing rain chances are expected with its approach and passage. The rain could mix with or change to snow late Thursday and Thursday night in cold advection behind the low. The flow is progged to become less amplified by late week. Weaker, fast moving disturbances are expected to be embedded in this flow. Dry weather is expected to return Friday under high pressure, though another fast moving trough/surface low is progged for Saturday, returning showers to the region. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... A deep upper level low will create scattered lighter rain showers in between two surface boundaries that will be the main focus of impact through the afternoon. The first, currently in eastern OH as of 12z, may develop a line of notably gusty winds between 30-40kts but may intensify through 15z as it lifts NE and increase lightning production. A second boundary will develop shortly after that along a S to SW wind shift between 16z-21z, and again will pose the risk for lightning, wind gust between 35-45kt (and locally higher), and small hail. Confidence is fairly low on the exact timing for potential terminal impacts given varied model guidance projections and current struggles in capturing near-term environment. The expectation is for a cold front to cross between 22z-04z tonight that will see wind subside (but remain breezy) and bring areawide MVFR with localized IFR cigs. Remnant influence of the upper low and the onset of cold advection may regenerate iso/sct showers that transition to snow and favor northwest PA. At this time, accumulations are expected to be minimal given meager moisture/temperature profiles. Outlook... Precipitation will taper off Monday morning while subsidence and dry advection slowly erode area MVFR stratocu; there is high confidence in VFR returning to sites by 18z (only 10-25% probability of MVFR cigs lingering). There is high confidence in VFR under the influence of high pressure until the next low pressure system crosses the region late Wednesday into Thursday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...Wind Advisory until 2 PM EDT this afternoon for WVZ514. && SYNOPSIS...88 NEAR TERM...88 SHORT TERM...WM LONG TERM...WM AVIATION...Frazier
Hazardous weather outlook, Mar 16, 10:34 AM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1034 AM EDT Sun Mar 16 2025 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>513-171445- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 1034 AM EDT Sun Mar 16 2025 ...TORNADO WATCH 53 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ514-171445- Eastern Tucker- 1034 AM EDT Sun Mar 16 2025 ...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...TORNADO WATCH 53 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 16, 1:02 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
102 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM Hail New Kensington 40.57N 79.75W
03/16/2025 E1.00 inch Westmoreland PA Public
&&
Event Number PBZ2505233
CLLocal storm report, Mar 16, 1:03 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
103 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Hail Lower Burrell 40.58N 79.71W
03/16/2025 E1.75 inch Westmoreland PA NWS Employee
Time estimated.
&&
Event Number PBZ2505235
CLLocal storm report, Mar 16, 1:05 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
105 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Hail Lower Burrell 40.58N 79.71W
03/16/2025 E1.25 inch Westmoreland PA Public
&&
Event Number PBZ2505236
CLLocal storm report, Mar 16, 1:10 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
110 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Hail 2 SW West Leechburg 40.61N 79.65W
03/16/2025 E1.25 Inch Westmoreland PA Public
Report from mPING: Half Dollar (1.25 in.).
&&Local storm report, Mar 16, 1:12 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
112 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM Hail Harrison Township 40.64N 79.72W
03/16/2025 M1.00 Inch Allegheny PA Public
0109 PM Hail 1 SE Harrison Township 40.63N 79.71W
03/16/2025 E1.00 Inch Allegheny PA Public
&&Local storm report, Mar 16, 1:19 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
119 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM Tstm Wnd Dmg 2 ENE Star City 39.67N 79.96W
03/16/2025 Monongalia WV Amateur Radio
SKYWARN KE8TUZ reports snapped power pole on
Van Vorhees Road. Power outage resulted
north of the Ruby Memorial Hospital.
&&
CravenThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 11:17 AM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 43 min |
| Mar 16, 11:54 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 51 min |
| Mar 16, 11:56 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 49 min |
| Mar 16, 12:16 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Greene, Washington and 1 more | 44 min |
| Mar 16, 12:26 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington, Westmoreland | 49 min |
| Mar 16, 12:28 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 32 min |
| Mar 16, 12:48 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Clarion, Indiana, Jefferson and 1 more | 57 min |
| Mar 16, 12:51 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence, Mercer | 39 min |
| Mar 16, 12:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Indiana, Westmoreland | 64 min |
| Mar 16, 1:05 PM EDT | Tornado Warning | PBZ | Armstrong, Indiana | 25 min |
| Mar 16, 1:08 PM EDT | Tornado Warning | PBZ | Fayette, Westmoreland | 22 min |
| Mar 16, 1:13 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence, Mercer, Venango, Washington | 47 min |
| Mar 16, 1:21 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Indiana, Jefferson, Venango | 54 min |
| Mar 16, 1:41 PM EDT | Tornado Warning | PBZ | Indiana | 20 min |
| Mar 16, 1:53 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Mercer, Venango | 25 min |
| Mar 16, 6:32 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence, Mercer | 43 min |
| Mar 16, 7:44 PM EDT | Special Weather Statement | PBZ | Fayette | 31 min |
Nearby
Tornado Warnings in Pennsylvania, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.